Missouri, 2024

Damaging Wind in Missouri, June 3, 2024

June 3, 2024 · NWS LSX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed within a very unstable environment on the afternoon of June 3rd. Very little upper level ascent and deep layer shear limited the potential for more than isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered showers and thunderstorms developed within a very unstable environment on the afternoon of June 3rd. Very little upper level ascent and deep layer shear limited the potential for more than isolated strong to severe thunderstorms. One thunderstorm did become severe, causing wind damage in Boone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 2:48 PM CST, 55 minutes earlier. Its key messages:

  • Several rounds of showers and thunderstorms are expected through early Wednesday. Isolated severe storms are possible through this evening and again on Tuesday, capable of producing large hail and damaging winds. Locally heavy rainfall is also possible.
  • Dry weather is expected mid-late week followed by a chance (20- 40%) of showers and thunderstorms this weekend.
  • Temperatures are expected to be at or just below normal through early next week.
Area forecast discussion, Jun 3, 2:48 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
348 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Several rounds of showers and thunderstorms are expected through early
  Wednesday. Isolated severe storms are possible through this
  evening and again on Tuesday, capable of producing large hail
  and damaging winds. Locally heavy rainfall is also possible.

- Dry weather is expected mid-late week followed by a chance (20-
  40%) of showers and thunderstorms this weekend.

- Temperatures are expected to be at or just below normal through
  early next week.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 346 PM CDT Mon Jun 3 2024

Scattered showers and thunderstorms have developed across central
and southeast Missouri along outflow boundaries that moved into the
area.  The atmosphere is very unstable over the CWA right now with
MLCAPES between 1000-2000 J/kg with no CIN which the RAP shows
holding on through sunset.  The latest water vapor imagery is
showing a trough over the eastern Plains that will move slowly east
into Missouri tonight.  This trough is far enough west that there is
little ascent or low layer or deep layer shear for organized
thunderstorms tonight. As such, should only see isolated
instances of strong-severe hail and wind through mid evening.
There may also be some locally heavy rainfall with any training
thunderstorms given the high PWATS and warm cloud depths.

I have lowered PoPs late this evening into the overnight hours as
CAMS have backed off on the coverage of showers and thunderstorms
overnight.  Still expect an uptick in scattered showers and
thunderstorms again on Tuesday as the HREF is bringing the
aforementioned trough across the area.  It is possible that a MCV
from overnight Plains activity will move across the area sparking
additional convection.  The CAPE/shear parameter space tomorrow
afternoon into tomorrow evening will once again support isolated
severe storms with locally heavy rainfall. The coverage of showers
and thunderstorms will become more widespread later in the evening
and overnight as the NAM/GFS is showing a upper trough dropping
southeast into Missouri and Illinois with an attendant cold front.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 346 PM CDT Mon Jun 3 2024

There is general agreement between the deterministic models and the
LREF that the upper flow will stay northwesterly late week through
the upcoming weekend.  Wednesday through Friday still looks dry as a
large surface high will move southeast across the Midwest with very
few of the ensemble members producing precipitation over the area
during this timeframe. There is more uncertainty as we go into
the weekend as each of the models are showing slight differences
in the timing and strength of two shortwaves on Saturday and
Sunday which will determine the placement and amount of the QPF.
There is an increase in LREF ensemble members producing rain
(20-40%) with these two shortwaves over the weekend. There are
lower chances as we go into next Monday with the model consensus
showing a surface high moving back into the area.

Temperatures will not stray too far from early-mid June normals as
850mb temperatures will stay in the 10-15C range.  The NBM IQR is
around 5 degrees, though it does increase by early next week behind
a cold front.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1237 PM CDT Mon Jun 3 2024

There will be scattered showers and thunderstorms at all of the
airports this afternoon and early this evening. Additional showers
and thunderstorms will be possible tonight, particularly at the
St. Louis area terminals, but the chance has gone down late
tonight so have removed the VCSH at those TAFs. Additional
chances will occur primarily tomorrow afternoon at St. Louis. Any
thunderstorm has the potential to reduce ceilings and visibilities
to MVFR (possible IFR) conditions in brief downpours with gusty
winds. Winds will remain out of the south around 10 knots outside
of thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 1:39 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Mon Jun 3 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight. Isolated severe
storms could produce large hail and damaging winds as well as locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday into Wednesday, and again
Saturday night into Sunday. Isolated severe storms are possible on
Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Britt

The radar

The St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 3, 3:43 PM CST to 4:00 PM CST
Where
Boone County, 0.54 mi E of Cou Cotton Mem Arpt to 4.67 mi NNE of Murry
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -92.290

One tree fell on a mobile home and on a vehicle near Columbia. Another large tree was blown down onto Owens School Road near its intersection with Highway Z.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174980.